Sometimes a small oversight can bring great complications, especially when it comes to active and curious children who can take anything to mouth. Such is the case when they mistakenly take any medication, even if it is over-the-counter or seems harmless. Drops from the eyes or nose, for example, can cause serious injury. Here we tell you more details about this topic and how to keep medicines out of reach of your children.
Young children love to touch everything, they are attracted to textures and colors and are able to take anything to their mouths. Thus, any type of medication, above all those of different colors, can attract the attention of children, who without fear and with total ingenuity can confuse them with sweets or candies.
Similarly, the small bottles of drops that are used to relieve the redness of the eyes, as well as nasal decongestant sprays, can be fun to play. However, they do not know that it could cause them more or less serious health complications.
For example, swallow just 1 or 2 milliliters of eye drops or eye drops or nasal spray (note that a teaspoon can contain about 5 milliliters) containing derivatives of a medication called imidazoline (such as etrahydrozoline, oxymetazoline or nafazolin) ) can cause serious effects in young children.
Specifically, between 1985 and 2012, the US Food and Drug Administration. (FDA, for its acronym in English) identified 96 cases of children between 1 to 5 years who accidentally swallowed products containing these ingredients. Although none of the children died, more than half had to be hospitalized because of the symptoms that caused them. These symptoms included: nausea, vomiting, drowsiness, tachycardia (rapid heartbeat), hypotension (low blood pressure), hypertension (high blood pressure), hypothermia (decrease in body temperature) and coma, among others.
And these were just some of the cases of drug poisoning in the home. According to the educational initiative Out of Reach and the View of Children , in which the FDA collaborates, more than 60 thousand young children end up in emergency rooms every year, for taking medications while adults did not see them.
And it is often a matter of a few minutes for these expert explorers to find just what they should not take. That is why it is so important that you and any other person in charge of the children take certain precautions to prevent the children from swallowing the medication by mistake. Take note and take action to protect them:
- Keep all medications in a place high enough so that children can not see or reach them. Even vitamins can have harmful effects if they are taken incorrectly or if taken by the wrong person.
- Never leave medicines or vitamins on the countertop or kitchen counter or next to the bed of a sick child, even if you have to give a dose in a few hours.
- If the medicine bottle has a safety cap, turn it until you hear a click or until you can not turn it over. If you do not have a safety lock, then make sure to close it properly and, in either case, always store them where the children can not see or reach.
- Remind the nannies, guests and visitors that if they have medicines in their handbags, purses or bags keep them where the children can not see or reach them.
- Tell your children what medications are and why you should give them to them.
- Even if it is hard for you to take your medicine, never tell them that the medicines are goodies to get them taken.
- Avoid taking your medications in front of young children, because they like to imitate what adults do.
With these simple care you will reduce the chances of your children taking medication by mistake. But since accidents sometimes simply happen, always have on hand the number of emergencies where you can take your children in case they swallow nasal drops or eyes, or in case they take any other medicine by mistake. Write it down next to the phone at home and also save it on your cell phone, so you can act quickly and avoid or reduce the risk of complications.